Online Articles: Clinical and Laboratory ObservationsIdiopathic Hyperammonemia That Developed During Initial Treatment With Steroid in a Patient With Newly Diagnosed LeukemiaKobayashi, Shogo MD*; Ito, Masaki MD*; Sano, Hideki MD†; Mochizuki, Kazuhiro MD†; Akaihata, Mitsuko MD*; Waragai, Tomoko MD*; Ohara, Yoshihiro MD*; Hosoya, Mitsuaki MD*; Kikuta, Atsushi MD†Author Information Departments of *Pediatrics †Pediatric Oncology, Fukushima Medical University School of Medicine, Fukushima, Japan The authors declare no conflict of interest. Reprints: Shogo Kobayashi, MD, PhD, Department of Pediatrics, Fukushima Medical University School of Medicine, 1 Hikarigaoka, Fukushima City, Fukushima 960-1295, Japan (e-mail: [email protected]). Received June 22, 2014 Accepted August 8, 2014 Journal of Pediatric Hematology/Oncology: August 2015 - Volume 37 - Issue 6 - p e361-e363 doi: 10.1097/MPH.0000000000000255 Buy Metrics Abstract Idiopathic hyperammonemia (IHA) has been described as a complication of intensive chemotherapy for the treatment of hematologic malignancy but has subsequently been found in patients undergoing bone marrow transplantation and in those with solid tumors treated with 5-fluorouracil. Although IHA is a rare complication, it is sometimes associated with high mortality in hematologic malignancies. Here we report the case of a 15-year-old boy in whom hyperammonemia developed during the initial treatment with prednisolone for newly diagnosed acute lymphoblastic leukemia and who survived after early detection and oral lactulose therapy. To the best of our knowledge, this is the first report of IHA that was not induced by intensive chemotherapy, stem cell transplantation, or asparaginase therapy in a patient with newly diagnosed leukemia, but developed during an initial treatment with a steroid. Early detection of IHA by measuring the plasma ammonia level in patients with neurological symptoms may improve the outcome. Copyright © 2015 Wolters Kluwer Health, Inc. All rights reserved.